Kentucky, 2015

Winter Storm in Kentucky, February 15 to 17, 2015

February 15 to 17, 2015 · NWS ILN · 12 events in 12 counties and zones

A strong surface low pressure system tracked from the southern plains to the gulf states on Monday, February 16th. A northward push of the system clipped the southern Ohio Valley, and significant snow fell along and particularly south of the Ohio River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong surface low pressure system tracked from the southern plains to the gulf states on Monday, February 16th. A northward push of the system clipped the southern Ohio Valley, and significant snow fell along and particularly south of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 15, 7:00 PM EST, 3 hours earlier.

Area forecast discussion, Feb 15, 7:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
700 PM EST SUN FEB 15 2015

.SYNOPSIS...
HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ACROSS THE AREA THIS
EVENING AND MOST OF TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE
SOUTH OF THE REGION MONDAY INTO MONDAY NIGHT BRINGING ACCUMULATING SNOW
TO THE AREA. A DISTURBANCE WILL WORK THROUGH THE REGION TUESDAY
INTO TUESDAY NIGHT BRINGING THE CHANCE FOR SOME SNOW SHOWERS AND
COLDER TEMPERATURES TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DRY CONDITIONS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH
HIGH PRESSURE IN PLACE. ALTHOUGH SOME WIND CHILL VALUES WILL REACH
WIND CHILL ADVISORY CRITERIA TONIGHT ACROSS THE NORTH...WINDS WILL
BE LESS THAN REQUIRED FOR A WIND CHILL ADVISORY AND THEREFORE HAVE
DECIDED AGAINST A WIND CHILL ADVISORY FOR TONIGHT. TEMPERATURES
WILL DROP ACROSS THE AREA FOR THE FIRST HALF OF THE NIGHT HOWEVER
EXPECT TEMPERATURES TO INCREASE SOME OVERNIGHT AS CLOUD COVER
INCREASES. PRECIPITATION WILL HOLD OFF FOR MOST OF THE NIGHT. SNOW
WILL BEGIN TO MOVE INTO SW PORTIONS OF THE FA BY THE END OF THE
NEAR TERM.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SNOW WILL OVERSPREAD THE AREA ON MONDAY. HIGH TEMPERATURES ON
MONDAY ARE ONLY EXPECTED TO BE IN THE TEENS. DUE TO THIS THERE
WILL BE HIGH SNOW RATIOS FOR THIS SYSTEM. MODELS HAVE COME INTO
MUCH BETTER AGREEMENT WITH THIS SYSTEM HOWEVER THERE ARE STILL
SOME MINOR DIFFERENCES IN STRENGTH AND NORTHWARD EXTENT OF THIS
SYSTEM.

THE HEAVIEST SNOW WITH THIS SYSTEM IS EXPECTED TO BE ALONG AND
SOUTH OF THE OHIO RIVER WITH SNOWFALL TOTALS DECREASING FURTHER TO
THE NORTH. AROUND 6 TO 10 INCHES ARE EXPECTED ALONG AND SOUTH OF
THE OHIO RIVER. NORTH OF INTERSTATE 70 LESS THAN AN INCH OF SNOW
IS EXPECTED. IN BETWEEN THERE WILL BE A TIGHT GRADIENT IN SNOWFALL
VALUES. A SHARP CUT OFF IN THE NORTHERN EXTENT OF THE SNOWFALL IS
EXPECTED AND A SHARP GRADIENT IN SNOWFALL VALUES IS EXPECTED.

WENT WITH A WINTER STORM WARNING FROM FRANKLIN COUNTY INDIANA
EASTWARD TO HOCKING COUNTY OHIO. THESE LOCATIONS ARE IN THE 4 INCH
WINTER STORM WARNING CRITERIA. DUE TO THE RECENT NORTHWARD TREND
DECIDED TO HAVE A ROW OF COUNTIES NORTH OF THIS IN A WINTER
WEATHER ADVISORY. MORE CONFIDENT IN THE WINTER WEATHER ADVISORY
FROM FAYETTE COUNTY OHIO TO FAIRFIELD COUNTY OHIO WHERE WINTER
WEATHER CRITERIA IS 2 INCHES. THERE IS LESSER CONFIDENCE IN THE
ADVISORY FROM FAYETTE COUNTY INDIANA EASTWARD TO GREENE COUNTY
OHIO WHERE THE ADVISORY CRITERIA IS 3 INCHES. AS MENTIONED HOWEVER
WITH THE NORTHWARD SHIFT AND VALUES NEAR CRITERIA DECIDED TO GO
WITH AN ADVISORY ACROSS THESE COUNTIES.

SNOW WILL MOVE OUT OF THE AREA MONDAY NIGHT. THERE WILL BE A BRIEF
LULL BEFORE ANOTHER SYSTEM MOVES THROUGH TUESDAY AFTERNOON INTO
TUESDAY NIGHT. THIS SYSTEM WILL BRING LIGHT SNOW SHOWER ACTIVITY
TO THE AREA AND COLDER AIR TO THE REGION. WIND CHILL VALUES WILL
DROP BELOW ZERO TUESDAY NIGHT. MANY LOCATIONS ARE EXPECTED TO HAVE
WIND CHILL VALUES LOWER THAN NEGATIVE TEN AND THEREFORE FUTURE
FORECASTS WILL HAVE TO BE MONITORED FOR POTENTIAL WIND CHILL
ADVISORIES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ARCTIC AIR WILL WILL BE PERSISTENT FOR THE LATTER HALF OF THE WEEK.
WITH SNOW COVER EXPECTED ACROSS MOST IF NOT ALL OF THE AREA...
TEMPERATURES WILL BE APPROACHING RECORD COLD...BOTH FOR MAXES AND
MINS. CANNOT RULE OUT SOME SNOW SHOWERS ON WEDNESDAY WITH THE BETTER
POTENTIAL ACROSS FAR NORTHERN COUNTIES DOWNSTREAM OF THE FETCH OFF
LAKE MICHIGAN. AS LOW LEVEL FLOW BACKS FURTHER THE CHANCE OF
LINGERING SNOW SHOWERS WILL END. CENTER OF THE ARCTIC HIGH WILL PASS
ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. NEXT SYSTEM DEVELOPING
IN THE PLAINS WILL SPREAD MOISTURE INTO THE AREA ON SATURDAY.
TEMPERATURES WILL MODERATE SOMEWHAT ALTHOUGH STILL BE BELOW NORMAL.
A COLD FRONT WILL SLIDE THROUGH THE REGION SATURDAY NIGHT BUT MIGHT
NOT MAKE IT MUCH FURTHER SOUTH ON SUNDAY. CURRENTLY APPEARS THAT
THERE COULD BE AN EXTENDED CHANCE OF PRECIPITATION THROUGH THE
WEEKEND. TEMPERATURES SHOULD BE COLD ENOUGH FOR PRECIPITATION TYPE
TO BE SNOW ALTHOUGH THERE COULD BE A MIX WITH RAIN IN THE SOUTH.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MAINLY CLEAR SKIES ACROSS THE AREA EARLY THIS EVENING WILL GIVE WAY
TO INCREASING MID CLOUDS FROM THE WEST LATER THIS EVENING INTO THE
OVERNIGHT HOURS. AN INVERTED TROUGH WILL NOSE UP TOWARD OUR AREA
LATE TONIGHT AND THEN SHIFT EAST ACROSS THE REGION THROUGH THE DAY
ON MONDAY. AS DEEPER MOISTURE SPREADS IN LATE TONIGHT INTO MONDAY
MORNING...EXPECT SNOW TO DEVELOP FAIRLY QUICKLY WEST TO EAST
ACROSS SOUTHERN PORTIONS OF OUR AREA WITH CIGS/VSBYS DROPPING INTO
IFR AT KCVG/KLUK AND REMAINING THERE THROUGH MUCH OF THE DAY.
THERE WILL BE A SHARP NORTHERN CUT OFF WHICH WILL PUT THE I-70 TAF
SITES ON THE EDGE OF SNOW/NO SNOW. AS A RESULT...WILL LIMIT
KDAY/KCMH/KLCK TO MVFR CONDITIONS...BUT CIGS/VSBYS WILL ULTIMATELY
BE DEPENDENT ON EXACTLY WHERE THIS NORTHERN CUTOFF SETS UP.
SIGNIFICANT SNOW ACCUMULATIONS WILL LIKELY AFFECT GROUND
OPERATIONS AT KCVG/KLUK THROUGH THE DAY ON MONDAY.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 5 AM EST TUESDAY
     FOR OHZ060>065.
     WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM EST TUESDAY FOR
     OHZ070>074-077>082-088.
KY...WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM EST TUESDAY FOR
     KYZ089>100.
IN...WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 5 AM EST TUESDAY
     FOR INZ058-059.
     WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM EST TUESDAY FOR
     INZ066-073>075-080.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 15, 4:44 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EST SUN FEB 15 2015

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-162145-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
444 PM EST SUN FEB 15 2015

...WINTER STORM WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE TUESDAY NIGHT THROUGH FRIDAY MORNING TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ058-059-OHZ060>065-162145-
FAYETTE IN-UNION IN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-
444 PM EST SUN FEB 15 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO 5 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALTHOUGH WINDS WILL BE LIGHT...SUB ZERO WIND CHILLS WILL BE
PRESENT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE TUESDAY NIGHT THROUGH FRIDAY MORNING TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ050-OHZ026-034-035-042>046-051>056-162145-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
444 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

ALTHOUGH WINDS WILL BE LIGHT...SUB ZERO WIND CHILLS WILL BE
PRESENT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW WILL MOVE ACROSS THE AREA MONDAY INTO MONDAY NIGHT.
LESS THAN AN INCH OF SNOW IS EXPECTED NORTH OF INTERSTATE 70.
AROUND 1 TO 2 INCHES IS EXPECTED NEAR INTERSTATE 70.

DANGEROUS SUB ZERO WIND CHILL VALUES WILL BE POSSIBLE FOR MUCH OF
THE TUESDAY NIGHT THROUGH FRIDAY MORNING TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Boone forecast zone
Reported by
Public
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Seven and a half inches of snow was reported in Walton. The Cincinnati airport KCVG measured 6.3 inches, and the CoCoRaHS observer located 3 miles northwest of Walton measured 4.5 inches.

Winter Storm, Kenton

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Kenton forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

A spotter located 5 miles south of Independence measured 6 inches of snow, while a public report from the Erlanger area measured 4.8 inches.

Winter Storm, Campbell

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

A public report from Alexandria indicated that 7 inches of snow had fallen.

Winter Storm, Carroll

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Unknown
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Based on surrounding observations, it is estimated that 6 to 7 inches of snow fell across the county.

Winter Storm, Gallatin

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Gallatin forecast zone
Reported by
Emergency Manager
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

In Warsaw, 8.3 inches of snow was measured. The cooperative observer in Glencoe measured 6.4 inches, and a public report from Sparta indicated that 6 inches had fallen.

Winter Storm, Owen

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Owen forecast zone
Reported by
Emergency Manager
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

In Owenton, 7 inches of snow was measured.

Winter Storm, Grant

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Grant forecast zone
Reported by
Emergency Manager
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

In Williamstown, 7 inches of snow was measured.

Winter Storm, Pendleton

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Pendleton forecast zone
Reported by
Emergency Manager
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

In Falmouth, 6 inches of snow was measured.

Winter Storm, Robertson

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Robertson forecast zone
Reported by
Emergency Manager
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

In Hittville, 9.5 inches of snow was measured. Eight inches was measured in Mount Olivet and near Kentontown.

Winter Storm, Bracken

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Bracken forecast zone
Reported by
Public
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Ten inches of snow was reported in Brooksville, while 5 inches was reported in Augusta.

Winter Storm, Mason

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Mason forecast zone
Reported by
Emergency Manager
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Eight inches of snow was measured 2 miles west-southwest of Maysville.

Winter Storm, Lewis

When
February 15, 10:00 PM EST to February 17, 12:00 AM EST
Where
Lewis forecast zone
Reported by
Public
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Nine inches of snow was reported 3 miles northeast of Kinniconick. A spotter near Ribolt measured 8.3 inches, while another public report from Vanceburg had 8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562449, 562450, 562451, 562452, 562453, 562454, 562455, 562456, 562457, 562458, 562459, 562460.